ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Insulin errors--abbreviations will get U in trouble


From the Aug. 13,1997 Issue

PROBLEM: The cause of many insulin errors is the use of abbreviations in written orders. The abbreviation "U" for "units" has often been misread as a zero, resulting in serious, tenfold overdoses. Recently, we heard about three new cases that illustrate other problems when abbreviations are used in insulin orders.

In one case, a home health nurse administered 41 units of regular insulin to a patient after reading a written order for "Regular insulin 4 IU" in a chart at the patient's house. Fortunately, the patient was not harmed. A student nurse, aware that the correct order was for 4 units because she had checked the master chart at the home health care office, questioned the amount after the dose had already been given.

Another case involved a nurse who read an order for "Insulin SC NPH 15U AM + 6 units PM" as insulin SC NPH 15 units in the morning and 46 units in the evening. When she called the physician to question the high evening dose, the physician, without thinking, said that that was correct. After the dose was given, the patient became hypoglycemic but recovered with appropriate treatment.
Insulin Picture 1
(figure 1)

Finally, a pharmacist received an order for Humulin® U (insulin zinc suspension extended, Ultralente). The pharmacist, who was accustomed to seeing orders for Humulin N (isophane insulin suspension, NPH), processed the order as Humulin N. However, he realized the error before the medication was dispensed.
Insulin Picture 2
figure 2.

Insulin Picture 3
figure 3.

SAFE PRACTICE RECOMMENDATION:In the first situation, if "units" had been written rather than the abbreviation "IU" ("international units"), the proper dose probably would have been given. In the second case, the plus sign is sometimes seen as a "4" (figure 1), which is why it should not be used. Also, the two insulin orders should have been written as separate orders on separate lines, rather than continuing the order together on the second line. Finally, Ultralente is not a commonly used insulin, so the tendency to see the more familiar "N" in the handwriting is understandable (figure 2). Because it is less common, it is important that the full name, Ultralente, be written out. Unfortunately, Lilly's labeling of insulin vials invites this shortcut (figure 3) by promoting use of the "U" or "N." To reduce the potential for errors, it is best to refer to these insulins as isophane insulin, Ultralente insulin, etc.

Before medications like insulin are given, an independent double-check should be performed by another practitioner. In the first case, the student nurse could have provided that double-check. In a home health setting, the patient or a family member can serve as the double-checker when no one else is available. It also bears mentioning again that abbreviations should not be accepted in orders written for insulin-there is simply no room for interpretation. Finally, prescribers must recognize the need for good communication skills. If a pharmacist or nurse mentions that they think something is wrong, the prescriber must listen carefully to what they are saying. Since errors in dosing can cause significant patient harm, insulin ordering and administration must be handled in a consistent way, with extraordinary care. (D,P,N,Q)

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP